Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 2, 2023, 6:32 PM CDT for Martin County, Midland County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2023, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 2, 2023, 8:30 PM CDT
- In force
- 118 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
139
WGUS54 KMAF 022332
FFWMAF
TXC317-329-030130-
/O.NEW.KMAF.FF.W.0032.230602T2332Z-230603T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
632 PM CDT Fri Jun 2 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southwestern Martin County in western Texas...
Northwestern Midland County in western Texas...
* Until 830 PM CDT.
* At 632 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 1
to 2 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Midland, Midland International Air and Space Port and Midland
Airpark.
This includes the following streams and drainages...
Mustang Draw and Midland Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3214 10217 3218 10213 3213 10202 3205 10195
3193 10219 3203 10221
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
790
WGUS74 KMAF 030014
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
714 PM CDT Fri Jun 2 2023
TXC317-329-030130-
/O.CON.KMAF.FF.W.0032.000000T0000Z-230603T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin TX-Midland TX-
714 PM CDT Fri Jun 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS
EVENING FOR SOUTHWESTERN MARTIN AND NORTHWESTERN MIDLAND COUNTIES...
At 714 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Midland, Midland International Air and Space Port and Midland
Airpark.
This includes the following streams and drainages...
Mustang Draw and Midland Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3214 10217 3218 10213 3213 10202 3205 10195
3193 10219 3203 10221
FLASH FLOOD...RADAR INDICATED
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:57 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 2, 12:57 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1257 PM CDT Fri Jun 2 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 1156 AM CDT Fri Jun 2 2023 * Widespread Severe Weather Expected This Afternoon and Evening Low clouds that developed this morning are quickly eroding from west to east, with an agitated cumulus field already evident on satellite across Southeast New Mexico south across the Trans Pecos toward the Rio Grande Valley. Convective activity is off to an early start as well, with showers and storms over northern Lea county including a severe thunderstorm near Hobbs, as well as another along I-10 west of Fort Stockton. The main driving force behind today's severe threat is a mid-level short wave, which per latest water vapor imagery is currently translating over far West Texas and will move northeastward across eastern New Mexico and West Texas through this afternoon. At the surface, a dryline up against the higher terrain will mix eastward, and as it sharpens in the vicinity of the TX/NM state line coincident with increasing ascent due to the aforementioned short wave, more widespread and rapid convective development is expected early afternoon. Instability 2000-3000+ J/kg is expected east of the dryline, with localized higher instability along the dryline where moisture will pool. Effective shear pushing 50 kt along with lapse rates approaching 8-9 C/km will allow for all severe hazards, with storms that develop expected to quickly intensify, with very large hail, damaging winds, tornadoes, and heavy rain/flash flooding all possible. Discrete supercells will be the initial storm mode, with long straight hodographs indicating potential for storm splits and significant hail up to the size of softballs. Numerous remnant outflow boundaries also exist across the region, and if any supercell manages to latch onto one of these boundaries, a local enhancement of streamwise vorticity could yield increased tornado threat, especially during the afternoon. Late afternoon into the evening as storms move eastward, storm mode will gradually transition into multicell clusters and line segments as cold pools merge and storms become outflow dominant. At that time, the hail threat will gradually diminish, with damaging winds becoming the primary concern, with a nonzero tornado threat continuing. As for exactly when/where this transition will occur, there remains uncertainty, though it looks like the best potential will be across the eastern Permian Basin and Lower Trans Pecos. Also of note today is the potential for a discrete supercell to develop over Pecos county associated with low-level convergence and vorticity enhancements over the Stockton Plateau along the higher terrain and Pecos River Valley. Thus, the Stockton Plateau (Pecos and Terrell counties) may see a heightened tornado threat this afternoon. A Tornado Watch is currently in effect for Southeast New Mexico and most of West Texas until 800 PM CDT. The bulk of storm activity will move east of the area late evening, though trailing stratiform precipitation may keep light to moderate rain across eastern areas well into tonight, with potential for back- building storms (some strong) along outflow. Lows tonight in the wake of the storms will drop into the middle 50s to middle 60s for most, near or just below normal for early June. Heading into Saturday, highs are expected to be similar to today, in the 80s for most locations and 90s focused along the Pecos and Rio Grande Valleys. Given little change to the upper pattern, that is, weak ridging over Texas with a trough to the west and another to the east, yet another day of scattered showers and thunderstorms is expected. Storms may become strong to severe, especially along remnant outflow boundaries from today's convection, though the intensity will be much less than today. Primary threats will include large hail, damaging wind gusts, heavy rain, and flash flooding. && .LONG TERM... (Sunday through Thursday) Issued at 1156 AM CDT Fri Jun 2 2023 Not much to say about long term except that a similar pattern to last week is expected for this upcoming week as upper ridging develops to our west with a stationary low over Baja CA. Southeasterly surface flow will usher in decent moisture and disturbances moving across the ridge each day will create the opportunity for thunderstorms to develop each afternoon. Storms will be strong to severe, with initiation off the dryline and outflow boundaries from previous days storms. These storms will be mostly diurnally drive and move eastward and out of the region by late evening. With limited shear and the weak ridge firmly in place, widespread severe weather isn't expected, although afternoon storms will still be capable of large hail, strong winds, and heavy rain leading to localized flooding. The thermal ridge axis sets up to our west, so highs through Thursday will be below normal in the low to mid 80s for most. && .AVIATION... (18Z TAFS) Issued at 1255 PM CDT Fri Jun 2 2023 MVFR cigs expected at KMAF late tonight/Sat morning. Otherwise, VFR conditions will prevail except in areas of direct convection. Low-based cu field expected areawide this afternoon/Saturday. Return flow continues. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 83 61 83 / 40 30 30 30 Carlsbad 59 90 61 87 / 10 20 20 20 Dryden 67 86 64 87 / 20 30 20 10 Fort Stockton 63 88 62 87 / 20 30 10 20 Guadalupe Pass 59 85 59 81 / 0 10 10 20 Hobbs 56 85 59 83 / 30 20 20 20 Marfa 53 86 52 84 / 0 40 10 30 Midland Intl Airport 61 85 62 84 / 30 30 20 20 Odessa 62 85 62 84 / 30 30 20 20 Wink 62 90 63 89 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....88 AVIATION...44
Hazardous weather outlook, Jun 2, 12:05 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1205 PM CDT Fri Jun 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1205 PM CDT Fri Jun 2 2023 /1105 AM MDT Fri Jun 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. An high potential for severe thunderstorms exists across the Permian Basin, Southeast New Mexico, and the Trans Pecos this afternoon and evening. A Tornado Watch is in effect through 8 PM CDT tonight. Any severe thunderstorms will have the potential to produce very large hail, damaging wind gusts, and a few tornadoes. Additionally, any thunderstorms will be able to produce torrential rainfall and potential flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday onward will have daily thunderstorm chances during the afternoon and evening across the region. Each day will have the potential for strong to severe thunderstorms capable of producing torrential rainfall, strong winds, localized flooding, and hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 2, 5:14 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
514 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Hail 25 NNE Longfellow 30.52N 102.55W
06/02/2023 M1.50 inch Pecos TX Storm Chaser
Hail observed along US285.
&&Local storm report, Jun 2, 5:17 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
517 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM Hail 15 SSE Andrews 32.12N 102.45W
06/02/2023 M1.50 inch Andrews TX Storm Chaser
Hail observed on US385.
&&Local storm report, Jun 2, 5:18 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
518 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Hail 1 SW Sheffield 30.68N 101.83W
06/02/2023 M3.00 inch Pecos TX Trained Spotter
&&Local storm report, Jun 2, 5:28 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
528 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Flash Flood Andrews 32.32N 102.55W
06/02/2023 Andrews TX Storm Chaser
Street flooding with cars stranded in
Andrews.
&&Local storm report, Jun 2, 6:04 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
604 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Hail Gardendale 32.02N 102.37W
06/02/2023 M1.25 inch Ector TX NWS Employee
&&Local storm report, Jun 2, 6:31 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
631 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Hail 4 NW Midland 32.04N 102.12W
06/02/2023 E1.00 inch Midland TX NWS Employee
Lots of nickel to quarter size hail.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 11:52 AM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| Jun 2, 12:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 43 min |
| Jun 2, 12:36 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 54 min |
| Jun 2, 12:57 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 63 min |
| Jun 2, 1:16 PM CDT | Tornado Warning | MAF | Pecos | 29 min |
| Jun 2, 1:23 PM CDT | Tornado Warning | MAF | Gaines | 52 min |
| Jun 2, 1:27 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 63 min |
| Jun 2, 1:31 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| Jun 2, 1:45 PM CDT | Tornado Warning | MAF | Pecos | 45 min |
| Jun 2, 2:10 PM CDT | Tornado Warning | MAF | Andrews | 50 min |
| Jun 2, 2:19 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| Jun 2, 2:20 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 55 min |
| Jun 2, 2:23 PM CDT | Tornado Warning | MAF | Pecos | 22 min |
| Jun 2, 2:44 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 46 min |
| Jun 2, 2:58 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 47 min |
| Jun 2, 2:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| Jun 2, 3:03 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Jun 2, 3:07 PM CDT | Flash Flood Warning | MAF | Pecos | 2 hr |
| Jun 2, 3:09 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 51 min |
| Jun 2, 3:18 PM CDT | Flash Flood Warning | MAF | Pecos | 117 min |
| Jun 2, 3:19 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 56 min |
| Jun 2, 3:23 PM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 3 hr |
| Jun 2, 3:27 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Jun 2, 3:27 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 48 min |
| Jun 2, 3:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Gaines, Martin | 65 min |
| Jun 2, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| Jun 2, 4:01 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 119 min |
| Jun 2, 4:13 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 2, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 43 min |
| Jun 2, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 59 min |
| Jun 2, 4:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| Jun 2, 4:50 PM CDT | Flash Flood Warning | MAF | Terrell | 115 min |
| Jun 2, 4:53 PM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 2 hr |
| Jun 2, 4:53 PM CDT | Tornado Warning | MAF | Terrell | 52 min |
| Jun 2, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| Jun 2, 5:06 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 39 min |
| Jun 2, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 67 min |
| Jun 2, 5:29 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 2, 5:32 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 118 min |
| Jun 2, 5:40 PM CDT | Tornado Warning | MAF | Terrell | 50 min |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 63 min |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 63 min |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| Jun 2, 5:48 PM CDT | Dust Storm Advisory | MAF | Ector, Glasscock, Howard, Martin, Midland, Winkler | 57 min |
| Jun 2, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 54 min |
| Jun 2, 5:59 PM CDT | Dust Storm Advisory | MAF | Borden, Glasscock, Howard | 61 min |
| Jun 2, 5:59 PM CDT | Flash Flood Warning | MAF | Terrell | 2 hr |
| Jun 2, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| Jun 2, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 58 min |
| Jun 2, 6:37 PM CDT | Dust Storm Advisory | MAF | Howard, Mitchell, Scurry | 53 min |
| Jun 2, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 37 min |
| Jun 2, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 35 min |
| Jun 2, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 62 min |
| Jun 2, 6:45 PM CDT | Tornado Warning | MAF | Terrell | 45 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.